Here's a quick way to tell if you've picked the right pediatrician for your new baby: Tell him the baby spits up or vomits and cries about it afterwards.

If he smiles reassuringly and says, "that's what babies do," you may have found a keeper.

If he reaches for his prescription pad... well, it's time to find a new doctor.

It's crazy to think doctors are diagnosing newborns with stomach acid disorders such as gastroesophageal reflux disease, aka GERD, in the first months of life -- crazy, but it's happening every day.

And of course, every diagnosis has a drug, right? So according to a new editorial in the Journal of Pediatrics, some doctors are actually giving babies and even newborns stomach-acid drugs such as the proton pump inhibitors used by millions of adults.

Forget for a moment the potential for side effects, which are bad enough to scare even adults away from these meds, because, as Dr. Eric Hassall writes, there's an even bigger problem with this growing practice: It doesn't work.

He should know, because he's done some of the research on PPIs and children himself -- and he actually supports the use of these meds in kids older than 12 months (boooo!).

But he draws the line on babies.

Because babies can't actually tell us how they're feeling, studies measure their levels of crying and irritability. And repeated studies have shown that babies who get PPIs don't cry any more or any less than babies who get placebos.

In other words, they're not crying because they have GERD. They're crying for some other reason, or maybe no reason it all.

Dr. Hassall puts it best in his editorial: "Because of the high prevalence of spitting up, unexplained crying, or both in otherwise healthy infants, these symptoms and signs are just 'life,' not a disease, and, as such, do not warrant drug therapy."

I wish Dr. Hassall had ended his editorial there, but he didn't.

Like I said, he actually supports the use of these meds in older kids -- so he had to tack on one last ominous sentence: "There is plenty of time for that in later years."